Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 137, NWS Columbia, SC

July 23, 2018Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2018, 1:05 PM EDT for Lexington County, South Carolina. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2018, 1:05 PM EDT (17:05 UTC)
Expired
Jul 23, 2018, 1:45 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lexington County, SC

The radar

The Columbia radar (KCAE), 26 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 1:06 PM EDTTSTM WND DMG3 Nw Lexington, SCREPORTED TREE DOWN NEAR THE INTERSECTION OF YACHTING ROAD AND SECRET COVE ROAD.
Jul 23, 1:12 PM EDTHAIL 13 Wnw Red Bank, SCPUBLIC REPORTED THROUGH NICKEL TO QUARTER SIZE HAIL ON SOCIAL MEDIA NEAR LEXINGTON OFF OF BARR ROAD.
Jul 23, 1:30 PM EDTTSTM WND DMG3 Sw Chapin, SCREPORTED A TREE DOWN ON A HOME NEAR THE INTERSECTION OF LONG PINE ROAD AND JOHN KINARDS COURT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS52 KCAE 231705
SVRCAE
SCC063-231745-
/O.NEW.KCAE.SV.W.0137.180723T1705Z-180723T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
105 PM EDT MON JUL 23 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lexington County in central South Carolina...

* Until 145 PM EDT.

* At 105 PM EDT, a severe thunderstorm was located near Lexington,
  moving north at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lexington, Irmo, Red Bank, Chapin and Seven Oaks. 

This includes Interstate 20 in South Carolina between mile markers 50
and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Murray move into dock and take shelter!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3415 8131 3413 8131 3410 8127 3410 8121
      3407 8115 3391 8126 3396 8148 3408 8144
      3407 8139 3412 8143 3417 8141 3418 8140
TIME...MOT...LOC 1705Z 201DEG 6KT 3398 8131 

HAIL...1.00IN
WIND...60MPH
 
$$

RC
1 follow-up statement
297 
WWUS52 KCAE 231729
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
129 PM EDT MON JUL 23 2018

SCC063-231745-
/O.CON.KCAE.SV.W.0137.000000T0000Z-180723T1745Z/
Lexington SC-
129 PM EDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTH CENTRAL LEXINGTON COUNTY...

At 128 PM EDT, a severe thunderstorm was located near Irmo, moving
north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lexington, Irmo and Chapin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Murray move into dock and take shelter!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3397 8122 3402 8141 3407 8140 3407 8139
      3408 8140 3417 8138 3415 8131 3413 8131
      3410 8127 3410 8121 3407 8115
TIME...MOT...LOC 1728Z 199DEG 7KT 3407 8128 

HAIL...1.00IN
WIND...60MPH
 
$$

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:35 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 23, 10:35 AM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1035 AM EDT Mon Jul 23 2018

.SYNOPSIS...
A deep upper trough will remain over the E CONUS through late
next week. This will result in increasing moisture and chances
of showers and thunderstorms through next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Elongated upper low stretched from the Ohio Valley southward to
the northeastern Gulf Coast is sandwiched between a large ridges
over the desert southwest and northern Atlantic. The trough
axis is just west of the forecast area with southerly upper
level flow over the region. Accas clouds this morning indicate
an unstable atmosphere and current CAE WSR-88D imagery shows a
few showers around the area. With the forecast area under deep
southerly flow today increasing pwat values increasing to over
1.75 inches by this afternoon and short waves rotating through
the base of the trough expect scattered to numerous showers and
thunderstorms through the afternoon and into the evening. Lapse
rates will remain weak and best wind shear will remain to our
north and east so severe thunderstorms are not favored but
isolated strong storms cannot be ruled out. Heavy rain due to
slow moving or training convection is the more concerning threat
today. Afternoon high temperatures will be in the upper 80s to
lower 90s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
The upper level trough just west of the CWA will support
ongoing showers and thunderstorms into the evening. Moderate
elevated instability and PWAT values around 2.0 inches indicate
heavy rain and localized flooding will continue to be a threat
overnight. The highest coverage may be over the CSRA where
moisture will be higher and upper-level shear vorticity
strongest.

The upper trough will remain over the Southeast through
Wednesday with surface low pressure in the Deep South. This
setup will direct moist, southerly flow into the forecast area.
PWAT values will be around 2.0 to 2.25 inches across much of
the Midlands and CSRA. Synoptic scale accent and abundant
moisture is expected to result in widespread showers and
thunderstorms, with the greatest coverage in the afternoon
around the time of peak heating. There is a marginal risk of
localized flooding during the period due to the large amount of
atmospheric moisture and moderate potential instability. Highs
will be in the upper 80s to around 90 degrees with overnight
lows in the low to mid 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
On Thursday the models suggest the upper-level low will weaken
as mid-level ridging returns over the Southeast. This setup
supports a more climatological pattern of scattered, diurnal
convection and warming temperatures. A broad upper-level trough
will then move into the Great Lakes region with the associated
cold front sagging into the mid-Atlantic and stalling. At this
time it appears the front will remain north of the area.
Although it may serve as a focus for showers and thunderstorms
which propagate into the FA, increasing the chance for rainfall
near the end of the long term. Temperatures will be near or
slightly above normal through the period.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
VFR conditions for most of the TAF period with showers and
thunderstorms possible through the period.

Upper level trough axis just west of the area will keep deep
southerly flow over the region through the period. With diurnal
heating and disturbances rotating through the base of the trough
expect increasing chances of showers and thunderstorms through
the afternoon and evening hours. Currently a few showers just
west of OGB with satellite imagery showing cumulus quickly
developing across the region. Main concern with thunderstorms
will be strong and gusty winds along with locally heavy
rainfall. With low confidence in have remained with VCSH for all
terminals and will adjust as confidence increases.

EXTENDED AVIATION OUTLOOK...Increasing confidence in scattered
to numerous mainly afternoon and evening thunderstorms each day
along with late night/early morning fog/stratus possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

S
Hazardous weather outlook, Jul 23, 3:59 AM EDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
359 AM EDT Mon Jul 23 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
359 AM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Heavy rain and localized flooding are possible this afternoon and
evening. Cannot rule out a few strong or severe thunderstorms as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain and localized flooding are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 8:19 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
819 AM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     HAIL             1 W IRMO                34.09N 81.21W
07/23/2018  E0.25 INCH       LEXINGTON          SC   PUBLIC

            REPORT OF PEA SIZE HAIL AND ESTIMATED WIND
            GUSTS UP TO 40 MPH NEAR IRMO.

&&

LCV
Local storm report, Jul 23, 8:21 AM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
821 AM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HAIL             2 N IRMO                34.13N 81.19W
07/23/2018  E0.25 INCH       RICHLAND           SC   EMERGENCY MNGR

            REPORTED PEA SIZE HAIL IN THE VICINITY OF
            KOON ROAD AND COOGLER ROAD NORTH OF IRMO.

&&

LCV
Special weather statement, Jul 23, 12:05 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Columbia SC
1205 PM EDT MON JUL 23 2018

SCZ022-028-231645-
Kershaw SC-Richland SC-
1205 PM EDT MON JUL 23 2018

...Strong Thunderstorms Will Impact Portions of southwestern Kershaw
and southeastern Richland Counties Until 1245 PM EDT....

At 1205 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles south of Fort Jackson, or 8 miles
southeast of Forest Acres, moving north at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Columbia, Forest Acres, Dentsville, Woodfields, Arcadia Lakes,
Woodfield and Fort Jackson.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 72 and 88.
 Interstate 77 between mile markers 5 and 21.

LAT...LON 3396 8069 3378 8081 3380 8087 3381 8087
      3381 8089 3382 8092 3383 8091 3382 8094
      3384 8095 3385 8099 3388 8101 3414 8099
      3416 8064
TIME...MOT...LOC 1605Z 192DEG 8KT 3392 8088

LCV
Special weather statement, Jul 23, 12:21 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
1221 PM EDT MON JUL 23 2018

SCZ020-027-231645-
Lexington SC-Newberry SC-
1221 PM EDT MON JUL 23 2018

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington and southeastern Newberry Counties Until 1245 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 1220 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of Lexington, moving north at 25
mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Lexington, Red Bank, Prosperity, Chapin, Gilbert, Summit, Little
Mountain, Peak and Lake Murray Of Richland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 45 and 52.
 Interstate 26 between mile markers 85 and 92.

LAT...LON 3420 8134 3417 8130 3415 8131 3413 8131
      3410 8127 3410 8126 3389 8126 3387 8143
      3402 8150 3407 8147 3407 8150 3409 8153
      3419 8158 3424 8132
TIME...MOT...LOC 1620Z 165DEG 21KT 3398 8138

LCV
Local storm report, Jul 23, 1:03 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
103 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     TSTM WND DMG     8 S FORT JACKSON        33.92N 80.89W
07/23/2018                   RICHLAND           SC   FIRE DEPT/RESCUE

            REPORT OF SEVERAL TREES DOWN IN THE LOWER
            RICHLAND AREA OF RICHLAND COUNTY NEAR
            HOPKINS.

&&

LCV
Local storm report, Jul 23, 1:05 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
105 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     TSTM WND DMG     8 S FORT JACKSON        33.93N 80.89W
07/23/2018                   RICHLAND           SC   FIRE DEPT/RESCUE

            REPORTED SEVERAL TREES DOWN IN THE LOWER
            RICHLAND COMMUNITY NEAR HOPKINS.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:14 AM EDTSpecial Weather StatementCAEFairfield46 min
Jul 23, 12:05 PM EDTSpecial Weather StatementCAERichland40 min
Jul 23, 12:21 PM EDTSpecial Weather StatementCAELexington24 min
Jul 23, 12:29 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland46 min
Jul 23, 12:31 PM EDTAreal Flood AdvisoryCAERichland3 hr
Jul 23, 12:51 PM EDTFlash Flood WarningCAEKershaw, Richland114 min
Jul 23, 1:52 PM EDTFlash Flood WarningCAELexington, Richland113 min
Jul 23, 1:52 PM EDTSevere Thunderstorm WarningCAERichland, Sumter38 min
Jul 23, 2:47 PM EDTAreal Flood AdvisoryCAERichland, Sumter118 min
Jul 23, 3:14 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter46 min
Jul 23, 4:13 PM EDTAreal Flood AdvisoryCAECalhoun, Sumter2 hr
Jul 23, 4:33 PM EDTTornado WarningCAEClarendon, Sumter27 min
Jul 23, 5:11 PM EDTSpecial Weather StatementCAEChesterfield34 min
Jul 23, 5:21 PM EDTTornado WarningCAELee9 min
Jul 23, 5:48 PM EDTAreal Flood AdvisoryCAEChesterfield117 min
Jul 23, 6:02 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell118 min
Jul 23, 6:18 PM EDTSpecial Weather StatementCAEBarnwell42 min
Jul 23, 6:32 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell43 min
Jul 23, 7:05 PM EDTAreal Flood AdvisoryCAELexington115 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.